From Derry, New Hampshire, USA:
In treating a child with type 1 diabetes, are glucose tablets considered a medication? If a child had a blood sugar of 108 mg/dl [6.0 mmol/L] at 2 p.m. after having been 50 mg/dl [2.8 mmol/L] before lunch then given a juice box and one glucose tablet prior to eating lunch, would giving the child three glucose tablets at 2 p.m., since they did not carry any juice boxes or glucose tablets on the bus, be deemed inappropriate? The parent could not be reached. The doctor's order was for the target range to be 70 mg/dl [3.9 mmol/L] to 150 mg/dl [8.3 mmol/L]. School was out at 2:45 p.m. and then the bus trip home. The child was a kindergarten student. How much would three glucose tablets raise a blood sugar? The child had been given three units of Humalog and six units of NPH prior to school. Lunch would be 45 to 60 grams of carbohydrates, including a chicken patty, half a roll, 1% chocolate milk, a 12 gram "icey" desserts, and an apple, but how much eaten is not known. Can a child have 1% chocolate milk at lunch that has 26 grams of carbohydrates? I would appreciate any feedback.
I am not sure we can answer what was the right thing to do at that point and time, but perhaps some general information would be helpful.
Glucose tablets are a convenient and easy to carry carbohydrate source with a known amount of carbohydrate. Some people find them less tempting to eat at times other than hypoglycemia, so they may be more likely available when needed. There are estimates on how much a tablet will raise glucose, but each person may be different, and it also depends on what is happening at the time in the child's body.
Having a plan with the family and child's diabetes clinicians is the best for cases like this when you cannot reach the family. Some of the factors to consider include that the child did have a low earlier in the day, but ate a good lunch. Does the child tend to go low in the afternoon? How long is the bus ride and would there be anyone to help the child if he or she became hypoglycemic? Is the insulin peaking at that time of day? Does the child recognize and treat their own mild hypoglycemia or does the child need assistance? Did the child have gym or was very active that day? It is a fine balance, and without knowing the child, it may be hard for you to make a decision other than the most safe decision to give some carbohydrate. However, if this situation happened regularly, with the child receiving extra carbohydrate, then the child's glucose range would be higher than desired more frequently.
Being at the school gives you much information to assist in the child's diabetes care. A partnership with the family and diabetes clinicians can make a huge difference for the child. For example, if you notice the child goes low frequently before lunch, it is helpful to work with the family and diabetes clinicians to see if a change in food or insulin is in order. If you see a pattern with gym days that can be helpful, too. You may notice a delayed lunch can be a problem for hypoglycemia. Your set of eyes will help keep the child safe and healthy, and provide the parents some relief from worry about their child.
Additional comments from Crystal Jackson, Associate Director, Legal Advocacy, American Diabetes Association:Glucose tablets have an FDA number so some schools try to make the argument that it's medication. It is not medication from the science/medicine perspective. Meal Planning, Food and Diet. BH]
Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.